[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.176.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1985

Metoprolol-Induced Hyperkalemia in a Diabetic With Advanced Renal Failure

Author Affiliations

Jacksonville, Fla

Arch Intern Med. 1985;145(3):578. doi:10.1001/archinte.1985.00360030230056
Abstract

To the Editor.  —We used metoprolol tartrate (Lopressor) to control hypertension in a 45-year-old diabetic man with advanced renal failure on hemodialysis. This treatment was associated with three symptomatic episodes of serious hyperkalemia requiring immediate hospitalization (potassium, 9.0, 9.1, and 8.7 meq/L, respectively) in the absence of other detectable causes of hyperkalemia. Also, there was a significant increase in the outpatient predialysis serum potassium levels during metoprolol therapy (potassium, 5.5±0.4 on metoprolol, 4.8±0.3 off metoprolol, P<.01). Hyperkalemia was alleviated after metoprolol therapy was withdrawn and no similar hospitalization was observed during the next 36 months of follow up. It seems that this agent is capable of producing serious hyperkalemia in susceptible individuals in a manner similar to non-selective agents such as propranolol,1 timolol,2 and pindolol.3 This effect of metoprolol has not been readily expected in clinical practice, as potassium internal balance seems to be mediated through

First Page Preview View Large
First page PDF preview
First page PDF preview
×